Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 7, NWS Newport/Morehead City, NC

May 16, 2018

NWS Newport/Morehead City, NC issued this beach hazards statement at May 16, 2018, 8:01 PM EDT. It took effect at May 17, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 16, 2018, 8:01 PM EDT (00:01 UTC)
In effect from
May 17, 2018, 8:00 AM EDT
Expired
May 17, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

897 
WHUS42 KMHX 170001
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
801 PM EDT Wed May 16 2018

...HIGH RIP CURRENT RISK SOUTH OF CAPE HATTERAS THURSDAY...

.The combination of high astronomical tides, persistent onshore
flow and building seas will bring a high rip current risk along
the beaches from Surf City to Cape Hatteras Thursday.

NCZ095-098-103-104-171215-
/O.NEW.KMHX.BH.S.0007.180517T1200Z-180518T0000Z/
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
801 PM EDT Wed May 16 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from Thursday
morning through Thursday evening.

* HAZARDS...A high risk of rip currents.

* LOCATIONS...The beaches from Surf City to Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 330 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 16, 6:55 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 16, 6:55 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
655 PM EDT Wed May 16 2018

.SYNOPSIS...
High pressure will continue offshore into the weekend. Tropical
moisture, associated with an area of low pressure along the
eastern Gulf Coast, will spread north bringing increasing
chances of shower and thunderstorms through the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 650 PM Wednesday...While precipitation diminishes a bit
inland this evening, bands of showers slowly streaming in off
the water along the coastal zones. High-resolution models such
as the HRRR and RAP continue to indicate increased activity near
the coast overnight, so made no changes to current PoPs,
keeping likely near the coast to chance further inland. Warm
moist flow and cloud cover will make for another muggy night
with lows in the upper 60s to lower 70s in all areas.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 340 PM Wednesday...Models generally support repeat of
today with scattered to broken showers/isolated tstms in the
morning, then main coverage inland and just along coast in
afternoon. Will continue 50-70 % POPs for period. Max temps from
near 80 coast to lower 80s inland.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 305 AM Wed...An extended period of wet and unsettled
weather is expected through the end of this week and into next
week. Periods of heavy rain and thunderstorms are likely as
tropical moisture feeds into the region. Temperatures will be
around normal with highs in the low to mid 80s.

Thursday night through Saturday...Strong feed of tropical
moisture will continue during this period with strong Bermuda
high offshore, and stationary upper level trough over the lower
Mississippi River Valley. Periods of heavy rain and
thunderstorms are expected each day as MUCAPEs reach 1500-2500
J/kg, and PWATs approach 2". The heaviest and most widespread
rain is expected to fall both Friday and Saturday, as the plume
of tropical moisture focuses over Eastern NC, with minor
flooding possible. Have likely PoPs Thursday, and mostly 70-75%
PoPs Friday and Saturday. Have categorical PoPs west of HWY 17
on Saturday, where/when the highest confidence exists of
widespread rain and thunderstorms. High temps through these days
will reach the low 80s inland, with upper 70s along the coast.
Lows will mild, mostly in the upper 60s to low 70s.

Sunday through Tuesday...Upper trough will weaken greatly by
Sunday, but will still help spark scattered showers and
thunderstorms. More of the same is expected Monday, and a sea
breeze may also aid convection development both days. A cold
front and broad longwave trough will approach on Tuesday, and
will continue the shower chances. High temps will be a bit
warmer, with low to mid 80s expected inland, and upper 70s to
low 80s likely near the coast. Low temps will again be mild,
mostly in the upper 60s to low 70s.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short Term /Through 00z Friday/...
As of 650 PM Wednesday...VFR conditions at all TAF sites as of
early evening, but high-resolution model trends continue to show
increased precipitation near the coast and will indicate several
hours of MVFR ceilings at KEWN and KOAJ, while KPGV and KISO
remain in the low-end of the VFR category. While vsbys may
briefly lower during heavier showers or embedded thunderstorms,
will continue with VFR vsbys. S/SW winds will continue at 10-15
knots with occasional gusts to 20 knots this evening.

Long Term /Thursday night through Sunday/...
As of 330 AM Wed...Periods of showers and thunderstorms are
expected through the weekend, which will contribute to sub-VFR
conditions at times. The wettest, and most unfavorable flying
days will be Friday and Saturday.

&&

.MARINE...
Short Term /through Thursday/...
As of 655 PM Wednesday...Little change in the marine forecast or
conditions with this update as SW winds continue at 10-20 knots
with seas 2-4 feet. Waves have been slow to build, but local
SWAN guidance still pushes seas to as high as 6 feet this
evening and will continue with the Small Craft Advisory in
place.

Long Term /Thursday night through Sunday/...
As of 330 AM Wed...Small craft conditions will exist across the
southern and central waters through most of the period, due to
prolonged southerly flow. Seas will be mostly 4-7 ft, with winds
out of the south 10-20 kts.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 11 PM EDT Sunday for AMZ152-154.
     Small Craft Advisory until 8 PM EDT Sunday for AMZ156-158.

&&

SYNOPSIS...JBM
NEAR TERM...CTC
SHORT TERM...JBM
LONG TERM...SGK
AVIATION...RF/CTC/JBM/SGK
MARINE...CTC/JBM/SGK
Hazardous weather outlook, May 16, 3:21 AM EDT, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
321 AM EDT Wed May 16 2018

NCZ029-044>047-079>081-090>094-170730-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
321 AM EDT Wed May 16 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of showers and thunderstorms are expected to continue into
early next week. Rainfall totals will reach 2 to 4 inches with
locally higher amounts possible, which could produce minor flooding
of low- lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-170730-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
321 AM EDT Wed May 16 2018

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of showers and thunderstorms are expected to continue into
early next week. Rainfall totals will reach 2 to 4 inches with
locally higher amounts possible, which could produce minor flooding
of low- lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.